Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Elko, NV

August 6, 2017Eureka County, White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 6, 2017, 3:46 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2017, 3:46 PM PDT (22:46 UTC)
Expired
Aug 6, 2017, 6:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 154 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:40 PM PDTFLASH FLOOD2 Wnw Eureka, NVCENTRAL NV DISPATCH SAID FLASH FLOODING OCCURRED NEAR EUREKA, NEVADA. BASED OFF RADAR, MOST LIKELY IN THE HILLS W AND NW OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WGUS55 KLKN 062246
FFWLKN
NVC011-033-070145-
/O.NEW.KLKN.FF.W.0011.170806T2246Z-170807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
346 PM PDT SUN AUG 6 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  West central White Pine County in northeastern Nevada...
  Southeastern Eureka County in north central Nevada...

* Until 645 PM PDT

* At 345 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Eureka, Pinto Summit and Eureka Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3931 11629 3970 11629 3971 11578 3930 11580

$$

SH
1 follow-up statement
413 
WGUS75 KLKN 070148
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
648 PM PDT SUN AUG 6 2017

NVC011-033-070158-
/O.EXP.KLKN.FF.W.0011.000000T0000Z-170807T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-Eureka NV-
648 PM PDT SUN AUG 6 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3931 11629 3970 11629 3971 11578 3930 11580

$$

91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:20 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
220 PM PDT Sun Aug 6 2017

.SYNOPSIS...Scattered showers and thunderstorms expected over the
coming days which will also help bring slightly cooler temps. Heavy
rain and flash flooding possible across central NV. Warming and
drying pattern returns late work week.

&&

.SHORT TERM...Today through Tuesday. Ridge axis will shift
further eastward while a weak trough stays over northern
california and western Nevada. This will draw up monsoonal
moisture into central and northern Nevada which will linger over
the next couple of days. PWAT values are range in from 0.75 to
over 1.00 which coupled with slow storm motions will lead to heavy
downpours. The possibility of heavy rains keeps the risk for
flash flooding elevated with the highest risk being in central
Nevada. Cooler temperatures will prevail with the extensive cloud
cover and rain with highs in the 80s and lows in the 50s.

Today. There is extensive cloud cover over northeastern Nevada
today with some stratiform precipitation. This should suppress
convective active for Elko county. Further south southern lander
and eureka and northern Nye counties are receiving solar
insulation with ongoing thunderstorms. This same area remains the
most favored for flash flooding as there is heavy downpours and
some training storms.

Monday. There is expected to be less cloud cover than today which
should allow for solar insulation to the entire CWA. Thunderstorm
coverage will be fairly widespread with the wettest storms and
the best chance for flash flooding being in and centered around
White Pine county.

Tuesday. Moisture will leave the CWA early in the day which will
reduce the coverage of afternoon thunderstorms. The storms may not
have as much moisture but they will still be capable of producing
heavy downpours.

.LONG TERM...Tuesday night through next Sunday. Ridge along the
pacific NW coast with a very weak disturbance over northern CA
coast through the middle of the week, while a 50kt jet persists
across central and southern NV. Under this pattern expect showers
and thunderstorms to be focused mainly across northern NV
Wednesday and Thursday, with some isolated showers possible in
central NV as west coast features push inland and break down. By
Friday trough energy moves in along the west coast with weak flow
over the cwa as showers taper west to east. By Saturday most areas
should be dry and storm-free, the exception being far east-central
NV where some isolated TS is possible. Increased pops over and
near Great Basin National Park for next weekend.

&&

.AVIATION...Showers and thunderstorms through this evening across
much of central NV and possibly up toward KWMC in northwestern NV.
Showers are expected to approach KEKO through this evening,
however TS is expected to remain south of the terminal, generally
up to the Ruby mountains. There may be some very isolated TS
across central NV overnight, then increasing TS across both
central and northern NV Monday afternoon and evening.

&&

.FIRE WEATHER...Wet scattered to numerous thunderstorms are
expected across fire zones 454, 455, and 457. There is a smaller
chance for thunderstorms elsewhere and these too will be wet.
Coverage will increase to encompass all fire zones tomorrow with
scattered to numerous wet thunderstorms. Tuesday will see less
thunderstorms coverage with isolated to scattered wet
thunderstorms expected in all fire zones. Nighttime RH recoveries
remain very high with a lot of areas being over 60% to some areas
being over 80%. Gusty erratic outflow winds will be possible both
today and tomorrow.

&&

.HYDROLOGY...
A flash flood warning has been issued for the area where northern
Nye, Lander, and Eureka counties intersect.

A flash flood watch remains in effect for northern Nye, southern
Lander and Eureka, and White Pine counties.

Monsoonal moistures continues to be drawn north
across NV today and tomorrow, resulting in scattered showers and
thunderstorms. PWAT values nearing an inch at times and slow storm
motion will likely lead to prolonged heavy downpours and could
create areas of flash flooding. Deepest moisture remains over
central NV and flash flood watch is in effect from Sunday
afternoon through Monday night. Farther north, the flash flooding
threat will exist, but on a lesser scale. Numerous recent large
burn scars will be susceptible to prolonged rain and washouts
could result.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Monday night for Northeastern Nye
County-White Pine County.

Flash Flood Watch until 11 PM PDT this evening for Northwestern
Nye County-Southern Lander County and Southern Eureka County.

&&

99/96/96/99

In the hours before

Special weather statement, Aug 6, 1:52 PM PDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Elko NV
152 PM PDT SUN AUG 6 2017

NVZ040-041-062130-
Northwestern Nye County NV-Northeastern Nye County NV-
152 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Round Mountain, moving east at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Little Fish Lake Valley and Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 11666 3884 11669 3897 11643 3868 11636
TIME...MOT...LOC 2051Z 261DEG 12KT 3880 11658

JR
Special weather statement, Aug 6, 2:40 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Elko NV
240 PM PDT SUN AUG 6 2017

NVZ037-041-062215-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
240 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE AND SOUTH CENTRAL
EUREKA COUNTIES UNTIL 315 PM PDT...

At 239 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Hickison Summit, moving southeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Nye and
south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3918 11649 3925 11644 3922 11622 3907 11633
TIME...MOT...LOC 2139Z 304DEG 10KT 3918 11643

99
Special weather statement, Aug 6, 3:11 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
311 PM PDT SUN AUG 6 2017

NVZ041-062245-
Northeastern Nye County NV-
311 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
345 PM PDT...

At 311 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles west of Duckwater, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 11635 3879 11640 3893 11617 3868 11606
TIME...MOT...LOC 2211Z 252DEG 16KT 3875 11629

JR
Special weather statement, Aug 6, 3:30 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
330 PM PDT SUN AUG 6 2017

NVZ035-037-062300-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
330 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving east at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Eureka and Pinto Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3944 11609 3952 11610 3959 11585 3938 11585
TIME...MOT...LOC 2230Z 265DEG 7KT 3949 11602

99
Special weather statement, Aug 6, 3:39 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
339 PM PDT SUN AUG 6 2017

NVZ040-041-062315-
Northwestern Nye County NV-Northeastern Nye County NV-
339 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 415 PM
PDT...

At 339 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Manhattan, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 11672 3856 11677 3871 11654 3849 11642
TIME...MOT...LOC 2239Z 246DEG 10KT 3854 11665

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:43 PM PDTSpecial Weather StatementLKNNye47 min
Aug 6, 1:52 PM PDTSpecial Weather StatementLKN38 min
Aug 6, 2:14 PM PDTFlash Flood WarningLKNEureka, Lander, Nye3 hr
Aug 6, 2:40 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 3:11 PM PDTSpecial Weather StatementLKN34 min
Aug 6, 3:30 PM PDTSpecial Weather StatementLKN30 min
Aug 6, 3:35 PM PDTFlash Flood WarningLKNNye3 hr
Aug 6, 3:39 PM PDTSpecial Weather StatementLKN36 min
Aug 6, 3:48 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 6, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 4:30 PM PDTSpecial Weather StatementLKN30 min
Aug 6, 4:47 PM PDTSpecial Weather StatementLKN28 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.